Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 15, NWS Detroit, MI

June 19, 2017Lenawee County, Monroe County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jun 19, 2017, 2:56 PM EDT for Lenawee County, Monroe County, Michigan. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 2:56 PM EDT (18:56 UTC)
Expired
Jun 19, 2017, 3:16 PM EDT
In force
20 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lenawee County, MI, Monroe County, MI

The radar

The Detroit radar (KDTX), 87 km from the middle of the area, began a volume at 18:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

657 
WUUS53 KDTX 191856
SVRDTX
MIC091-115-191945-
/O.NEW.KDTX.SV.W.0015.170619T1856Z-170619T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Detroit/Pontiac MI
256 PM EDT MON JUN 19 2017

The National Weather Service in Detroit/Pontiac has issued a

* Severe Thunderstorm Warning for...
  Northwestern Monroe County in southeastern Michigan...
  East central Lenawee County in southeastern Michigan...

* Until 345 PM EDT

* At 256 PM EDT, a severe thunderstorm was located near Britton, or 7
  miles southeast of Tecumseh, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Dundee around 315 PM EDT. 

Other locations impacted by this severe thunderstorm include Dundee,
Britton, Cone, Azalia and Deerfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4189 8383 4195 8391 4208 8373 4194 8354
TIME...MOT...LOC 1856Z 246DEG 28KT 4194 8383 

HAIL...<.75IN
WIND...60MPH
 
$$

JVC
2 follow-up statements
289 
WWUS53 KDTX 191907
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
307 PM EDT MON JUN 19 2017

MIC091-191917-
/O.CAN.KDTX.SV.W.0015.000000T0000Z-170619T1945Z/
Lenawee MI-
307 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LENAWEE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4191 8372 4195 8377 4202 8377 4208 8373
      4194 8354
TIME...MOT...LOC 1907Z 246DEG 28KT 4198 8372 

$$

MIC115-191945-
/O.CON.KDTX.SV.W.0015.000000T0000Z-170619T1945Z/
Monroe MI-
307 PM EDT MON JUN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR NORTHWESTERN MONROE COUNTY...

At 307 PM EDT, a severe thunderstorm was located near Dundee, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe storm will be near...
  Dundee around 310 PM EDT. 

Other locations impacted by this severe thunderstorm include Dundee,
Cone and Azalia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4191 8372 4195 8377 4202 8377 4208 8373
      4194 8354
TIME...MOT...LOC 1907Z 246DEG 28KT 4198 8372 

HAIL...<.75IN
WIND...60MPH
 
$$

JVC
557 
WWUS53 KDTX 191916
SVSDTX

Severe Weather Statement
National Weather Service Detroit/Pontiac MI
316 PM EDT MON JUN 19 2017

MIC115-191926-
/O.CAN.KDTX.SV.W.0015.000000T0000Z-170619T1945Z/
Monroe MI-
316 PM EDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MONROE COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.

LAT...LON 4191 8372 4195 8377 4202 8377 4208 8373
      4194 8354
TIME...MOT...LOC 1916Z 246DEG 28KT 4201 8363 

$$

JVC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:56 PM EDT, 2 hours earlier.

Area forecast discussion, Jun 19, 12:56 PM EDT, 2 hours before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
1256 PM EDT Mon Jun 19 2017

.AVIATION...

Diurnal heating, combined with passing weak shortwave, will lead to
extensive diurnal cu and increase in shower activity.  Lightning is
also on the increase along the lead edge of the shortwave and will
effect mainly the first couple hours of the tafs.  Diurnal showers
will continue the rest of the afternoon before diminishing with lost
of daytime heating.  Generally broken mid level deck over night
through Tuesday morning.  Winds will remain wsw through taf period
diminishing somewhat overnight to around 10kts but will increase again
Tuesday and become gusty shortly after sunrise.

For DTW...Broken MVFR/lower VFR ceilings this afternoon as shower
activity increases.  Scattered thunder possible for the first
several hours of taf period along the lead edge of the shortwave.
After the passage expect just scattered showers diminishing around
sunset.  WSW winds around 15 knots will diminish slightly tonight
before increasing again around sunrise Tuesday and becoming gusty to
around 25 knots.  Sct-bkn vfr tonight and Tuesday with a slight
chance of late diurnal light showers.

//DTW THRESHOLD PROBABILITIES...

* Low for thunderstorms 17z-01z

* Medium for cigs aob 5000 ft this afternoon.

&&

.PREV DISCUSSION...
Issued at 948 AM EDT Mon Jun 19 2017

UPDATE...

No substantive changes to forecast reasoning this morning. Diurnal cu
development is already underway over western and northern Lower with
radar returns popping up over Wisconsin. Cloud and shower coverage
will increase during late morning with SCT/NUM coverage over the CWA
during peak heating. Nudged pops upward across the board given
observational evidence and strong support by 12z HRRR. Highest pops
across the eastern third of the CWA where favorable overlap of
diurnal heating/forcing is expected. Fresh grids/ZFP have been sent.

PREV DISCUSSION...
Issued at 335 AM EDT Mon Jun 19 2017

DISCUSSION...

An upper level trough has set up over the Great Lakes and will hold
through mid week while several shortwaves track through it. In
addition, a trailing surface trough extending back from the strong
surface low now over eastern Ontario, will linger over the region
with a few troughs rotating around it. Though not an idea setup for
severe weather, should be enough support for scattered showers and
isolated thunderstorms.

First opportunity for precipitation will come this afternoon as a
surface trough swings through during the afternoon hours with weak
mid level energy moving in aloft. Post cold frontal airmass is
notably cooler (70s) and drier (mid 50 dewpoints) than the previous
few day, but still enough boundary layer forcing to produce some
showers. Cooler air advecting in aloft with 850mb temps falling to
around 10C today will produce healthy low level lapse rates in
addition to around 500 J/kg of CAPE during peak heating. Lack of
shear (sub 20 knots) will prevent storms from organizing but any
rapidly developing updrafts could produce some small hail as
freezing heights fall to around 700-750mb.

Thermal trough slides over on Tuesday with 850mb temps falling
further to around 8C. Stronger shortwave drops through the trough
across lower MI again during peak heating in the afternoon. Models
advertise slightly lower CAPE (sub 500 J/kg) but higher bulk shear
values (model average around 30 knots) as 50 knot flow aloft sinks
lower in the column to around 10kft. Expect a decent coverage of
showers with the compact wave overhead, but should again result in
scattered to possibly numerous coverage with brief heavy showers and
small hail possible. With coldest airmass overhead, expect highs to
fall slightly further into the low-mid 70 range Tuesday.

Heights start to increase on Wednesday as the next jet max relocates
over the northern plains. This will bring about more westerly flow
and help temperatures start to rebound back into the upper 70s. High
pressure will slide across the region as well which will keep the
area dry through the day. Precip chances do return on Thursday as a
warm front tries to lift, and possibly settle, over the area. This
combined with any shortwave activity could lead to periodic chances
for showers and thunderstorms through the end of the week. Better
return flow from the southwest will help temps rise back into the
80s as well.

MARINE...

An upper level trough will build across the region during the first
part of week, bringing scattered showers and possibly a few storms.
This activity will be focus mainly during the afternoon and early
evening hours during peak daytime heating. Winds during the period
will generally be light and westerly. However, a bit of an uptick in
wind gusts can be expected late Tuesday into Tuesday night as a
shortwave trough sweeps through area around the base of the slowly
exiting upper level trough. No headlines are anticipated at this
time.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DRC
UPDATE.......JVC
DISCUSSION...DRK
MARINE.......DG

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Jun 19, 4:12 AM EDT, 10 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
412 AM EDT Mon Jun 19 2017

MIZ047>049-053>055-060>063-068>070-075-076-082-083-200900-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
412 AM EDT Mon Jun 19 2017

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon as a cool
unstable airmass passes over the area. Severe weather is not expected
with these storms but small hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible at times during the upcoming
week, particularly in the late afternoon and early evening Tuesday as
the cool upper level trough continues to produce somewhat unstable
conditions over the Great Lakes. These storm chances will increase to
some extent late in the week as warm and humid conditions gradually
develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-200900-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
412 AM EDT Mon Jun 19 2017

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Isolated thunderstorms will be possible this afternoon as a cool
unstable airmass passes over the area. Severe weather is not expected
with these storms but small hail will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Isolated thunderstorms will be possible at times during the upcoming
week, particularly in the late afternoon and early evening Tuesday as
the cool upper level trough continues to produce somewhat unstable
conditions over the Great Lakes. These storm chances will increase to
some extent late in the week as warm and humid conditions gradually
develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

DRK

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 4:01 PM EDTSpecial Weather StatementDTXTuscola44 min
Jun 19, 4:17 PM EDTSpecial Weather StatementDTXTuscola43 min
Jun 19, 4:44 PM EDTSpecial Weather StatementDTXSanilac61 min
Jun 19, 4:45 PM EDTSpecial Weather StatementDTXSanilac60 min
Jun 19, 7:18 PM EDTSpecial Weather StatementDTXLapeer42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.